Texas, 2015

Damaging Wind in Texas, August 19, 2015

August 19, 2015 · NWS LUB · 1 event in 1 county or zone

A rare late summer cold front impacted the southern Texas Panhandle during the morning hours of the 19th. A complex of thunderstorms tracked eastward across the southern Panhandle generating a severe wind gust near Tulia (Swisher County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A rare late summer cold front impacted the southern Texas Panhandle during the morning hours of the 19th. A complex of thunderstorms tracked eastward across the southern Panhandle generating a severe wind gust near Tulia (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 18, 9:37 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 18, 9:37 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1037 PM CDT TUE AUG 18 2015

.UPDATE...
STRONG TO SEVERE THUNDERSTORMS HAVE GENERATED ACROSS NORTHEAST NEW
MEXICO SPREADING SOUTHEAST AT 35-40 KNOTS INTO THE WESTERN TEXAS
PANHANDLE AND APPEAR LIKELY TO ARRIVE INTO OUR NORTHERN ZONES
SHORTLY BEFORE MIDNIGHT. OTHER STORMS HAVE BEEN MORE ISOLATED
ACROSS OUR NORTHERN ZONES WITH LESS NET MOVEMENT...GENERALLY
ROOTED NEAR THE SURFACE FRONT THAT HAS ONLY RECENTLY STARTED TO
SHOW MUCH SOUTHERN PUSH. THE COLD FRONT IS EXPECTED TO BEGIN A
STEADIER SOUTHWARD MOVEMENT AT ANY TIME. WE HAVE UPDATED FOR
LIKELY THUNDERSTORMS SPREADING INTO SOUTH CENTRAL AND SOUTHEAST
ZONES. RMCQUEEN

&&

.AVIATION...
WE ARE LIKELY TO ADD THUNDER PROBABILITIES AS STORMS HAVE
GENERATED THROUGH THE WESTERN PANHANDLE AND ON TRACK NOW TO
IMPACT KPVW INITIALLY AND THEN KCDS. LESS CERTAINTY OF MOVING INTO
KLBB SO DO NOT PLAN TO MENTION JUST YET. A LOW CLOUD DECK ALSO IS
ON- TRACK TO MOVE IN LATER TONIGHT. PLAN TO EXPAND EARLIER MENTION
FOR AN MVFR DECK AT KLBB AS WELL. DECK SHOULD THIN WEDNESDAY
AFTERNOON. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 657 PM CDT TUE AUG 18 2015/

AVIATION...
SURFACE COLD FRONT WILL MOVE SOUTHWARD THIS EVENING...CURRENTLY
NOT TOO FAR NORTH OF BOTH KCDS AND KPVW BUT NOT MOVING SOUTH VERY
FAST. SHORT TERM SOLUTIONS INDICATE A FASTER FRONTAL PASSAGE THAN
EARLIER SOLUTIONS...AND GIVEN PROXIMITY WE HAVE TRENDED SOONER AS
WELL. THUNDER CHANCES SEEM MARGINAL EVEN FOR KCDS WHICH WILL HAVE
BETTER CHANCE THAN EITHER KPVW OR KLBB. LEAVING MENTION OUT FOR
NOW UNTIL WE SEE BETTER INDICATORS. A LOW CLOUD DECK SEEMS MORE
CERTAIN...WITH BEST INDICATOR THAT IT WILL SETTLE INTO A
MARGINAL VFR LAYER NEAR DAYBREAK. THIS LAYER LIKELY WILL THIN OR
BREAK AT SOME POINT WEDNESDAY AFTERNOON BUT COULD HOLD ON LATER
THAN EARLIER AND WILL TRY TO FIND SOME REASON TO ADD A CHANGE FOR
THE 06Z RUN. RMCQUEEN

PREV DISCUSSION... /ISSUED 251 PM CDT TUE AUG 18 2015/

SHORT TERM...
A CHANGE IN THE WEATHER IS ON THE DOORSTEP. AN UPPER LEVEL LOW OVER
THE ERN DAKOTAS WILL MOVE NEWD ACROSS MN OVERNIGHT AND WEDNESDAY
MORNING WHILE AN UPPER LEVEL JET STREAK AND ASSOCIATED TROUGH DIVE
QUICKLY SEWD FROM THE NRN ROCKIES TO THE CENTRAL PLAINS. THESE
FEATURES WILL BE MANIFEST AT THE SFC BY A PAIR OF COOL AIR SURGES.
THE FIRST IS ALREADY NEAR A CLAYTON TO LIBERAL TO DODGE CITY LINE
/WITH A PRE-FRONTAL TROUGH AHEAD OF IT/ BUT SHOWING SIGNS OF SLOWING
DOWN /AS PROGGED BY THE MODELS/ AS ITS INITIAL IMPETUS SLOWS.
LATER TONIGHT THE SECONDARY JET STREAK AND TROUGH WILL HELP THE
SECOND SURGE MAKE ITS WAY THROUGH THE PANHANDLE. IN TERMS OF
SENSIBLE WEATHER...CONTINUE TO EXPECT SCATTERED THUNDER TO
DEVELOP IN THE VICNITY OF THE INITIAL COLD FRONT AND/OR PRE-
FRONTAL TROUGH. FLOW ALOFT WOULD FAVOR A MOVEMENT OF ANY ORGANIZED
SYSTEM TO THE SE BUT DYNAMICS WOULD FAVOR A SHIFT OF THE COMPLEX
TO THE EAST INTO OKLAHOMA. RESULT WILL LEAD TO MAINTAINING HIGHEST
POPS ACROSS THE NERN THIRD OF THE FCST AREA WITH SRN SECTIONS
LOOKING INCREASING UNLIKELY TO EXPERIENCE ANY RAINFALL.
SECONDLY...WILL BE THE ARRIVAL OF THE COOL AIR. STILL A FAIRLY
WIDE SEPARATION BETWEEN OPERATIONAL RUNS OF THE GFS AND NAM WITH
THE NAM QUITE A BIT SLOWER. WITH THE SPEED THAT THE WRN CONUS
SHORT WAVE TROUGH IS MOVING AND THE POTENTIAL FOR AN ORGANIZED
OUTFLOW IN SUPPORT...WILL START WITH A BLEND THEN TREND TOWARD THE
FASTER GFS. STRENGTH OF THE COOL AIR IS PRETTY IMPRESSIVE...SO
WITH PREVIOUS FCST IN LINE WITH MOS TEMPS...WILL MAKE NO CHANGE.
FINALLY...MODELS STILL SUGGESTING SCATTERED POST-FRONTAL SHOWERS A
POSSIBILITY ACROSS THE ERN THIRD OF THE FCST AREA WEDNESDAY NEAR
THE ELEVATED FRONTAL SFC WHERE IT MIGHT BE ABLE TO INTERACT WITH
SOME LINGERING MOISTURE. CHANCE POPS THERE REMAIN VALID.

LONG TERM...
THURS WILL START OFF QUITE COOL FOR LATE AUGUST...SO MUCH SO WE WILL
BE FLIRTING WITH A RECORD LOW. THE FACTOR THAT WILL DECIDE ON HOW
COOL TEMPS WILL GET WILL BE SKY COVER. IF SKIES CLEAR OUT AS WHAT IS
SO FAR EXPECTED...A SURFACE HIGH WILL KEEP WINDS LIGHT AND ALLOW FOR
SOME RADIATIONAL COOLING. RIGHT NOW HIGHS ARE EXPECTED TO RANGE FROM
THE LOW 50S ACROSS OUR NORTHWESTERN ZONES TO AROUND 60 ACROSS THE
SOUTHEASTERN ROLLING PLAINS. TEMPS WILL BE ON THE REBOUND AND WARM
SLIGHTLY BY THURS AS SURFACE WINDS TURN BACK TO THE SOUTH AS A LEE
TROF DEVELOPS. SURFACE CONVERGENCE ALONG THE LEE TROF COUPLED WITH A
WEAK UPPER LEVEL DISTURBANCE MAY AID FOR SHOWER AND THUNDERSTORM
DEVELOPMENT OVERNIGHT THURS INTO FRI MORNING. MODELS TEND TO
DISAGREE ON IF THE DISTURBANCE WILL BE ENOUGH TO TRIGGER CONVECTION
WITH THE GFS BEING THE MOST BULLISH. FOR NOW SLIGHT CHANCE POPS WILL
DOMINATE THE FORECAST THURS NIGHT. THE NEXT BEST CHANCE FOR RAIN
WILL BE LATE SAT INTO SUN AS ANOTHER SURFACE FRONT IS PROGGED TO
PUSH THRU THE REGION. BY NEXT WEEK THE UPPER LEVEL RIDGE WILL WORK
BACK INTO THE REGION AND DOMINATE THE WEATHER HELPING TO BRING TEMPS
BACK TO SEASONAL AVERAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  75  53  83 /  40  10   0   0
TULIA         60  74  54  82 /  60  20   0   0
PLAINVIEW     61  74  53  82 /  60  20   0  10
LEVELLAND     63  77  55  84 /  20  10   0  10
LUBBOCK       64  77  56  83 /  40  20  10  10
DENVER CITY   64  79  57  84 /  20  10  10  10
BROWNFIELD    65  79  57  85 /  20  10  10  10
CHILDRESS     66  78  58  84 /  60  30  10   0
SPUR          66  78  58  85 /  40  30  20   0
ASPERMONT     70  83  61  86 /  20  30  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/99/05
Hazardous weather outlook, Aug 18, 9:45 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1045 PM CDT TUE AUG 18 2015

TXZ021>044-200345-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1045 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL LIKELY AFFECT MUCH OF THE SOUTHERN TEXAS
PANHANDLE OVERNIGHT WITH A REDUCED PROBABILITY ELSEWHERE. SOME
SEVERE STORMS ARE POSSIBLE WITH HAIL UP TO THE SIZE OF PING PONG
BALLS...DAMAGING WIND GUSTS TO 65 MPH AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 12:41 AM CST, 54 minutes before
1SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
141 AM CDT WED AUG 19 2015

TXZ025-026-190715-
CHILDRESS TX-HALL TX-
141 AM CDT WED AUG 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHILDRESS AND
NORTHEASTERN HALL COUNTIES UNTIL 215 AM CDT...

AT 139 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MEMPHIS...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEMPHIS...ESTELLINE AND PLASKA COMMUNITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
CENTRAL TEXAS.

LAT...LON 3462 10000 3448 10006 3455 10073 3475 10062
      3475 10000
TIME...MOT...LOC 0639Z 274DEG 28KT 3473 10047

23
Special weather statement, Aug 19, 1:00 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
200 AM CDT WED AUG 19 2015

TXZ025-026-190715-
CHILDRESS TX-HALL TX-
200 AM CDT WED AUG 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHILDRESS AND
SOUTHEASTERN HALL COUNTIES UNTIL 215 AM CDT...

AT 156 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OUTFLOW THAT HAS PUSHED OUT OF STORMS PASSING BY OVER NORTHERN HALL
AND CHILDRESS COUNTIES. EXPECT WIND GUSTS IN EXCESS OF 55 MPH AS
THIS OUTFLOW MOVES THROUGH. THESE STRONG WINDS MAY ALSO KICK UP
BLOWING DUST AND CREATE BRIEF LOW VISIBILITIES. A WIND GUST AS HIGH
AS 57 MPH WAS MEASURED AT THE TEXAS TECH MESONET 2 MILES NORTHEAST
OF CHILDRESS AT 145 AM.

LOCATIONS IMPACTED INCLUDE...
CHILDRESS...TELL...KIRKLAND AND ESTELLINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
CENTRAL TEXAS.

LAT...LON 3431 10000 3432 10077 3457 10072 3454 10000
TIME...MOT...LOC 0656Z 273DEG 20KT 3444 10012

23
Special weather statement, Aug 19, 1:20 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
220 AM CDT WED AUG 19 2015

TXZ025-026-031-032-190745-
COTTLE TX-CHILDRESS TX-MOTLEY TX-HALL TX-
220 AM CDT WED AUG 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOTLEY...NORTHERN
COTTLE...CHILDRESS AND HALL COUNTIES UNTIL 245 AM CDT...

AT 217 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF CHILDRESS...MOVING EAST AT 25 MPH. ADDITIONAL
WEAKER SHOWERS AND THUNDERSTORMS WERE IN PLACE OVER MUCH OF HALL AND
CHILDRESS COUNTIES. THIS ACTIVITY WAS PROFICIENT AT PRODUCING BRIEF
STRONG WIND GUSTS TO 50 MPH OR STRONG...EVEN WELL AWAY FROM THE
PRECIPITATION. THE STRONG WINDS MAY ALSO LOFT BLOWING DUST AND
BRIEFLY REDUCE VISIBILITIES TO 1 MILE OR LOWER.

LOCATIONS IMPACTED INCLUDE...
CHILDRESS...MEMPHIS...CEE VEE...KIRKLAND...SWEARINGEN...TELL...
NORTHFIELD...BRICE...ESTELLINE...LAKEVIEW AND PLASKA COMMUNITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHWESTERN TEXAS.

LAT...LON 3423 10000 3424 10001 3423 10005 3407 10005
      3415 10080 3475 10094 3475 10000
TIME...MOT...LOC 0717Z 280DEG 21KT 3454 10034

23

The radar

The Amarillo radar (KAMA), 77 km away, was scanning. The volume nearest the first event began at 07:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Swisher

When
August 19, 1:35 AM CST
Where
Swisher County, 2 mi ENE of Tulia
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.541, -101.737

Measured by the Texas Tech University West Texas mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588361.